Alert archive / Nebraska / High Wind Watches in 2025

High Wind Watch 2, NWS North Platte, NE

March 13, 202511 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Mar 13, 2025, 1:46 PM CDT for 11 counties in Nebraska. It took effect at Mar 14, 2025, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2025, 1:46 PM CDT (18:46 UTC)
In effect from
Mar 14, 2025, 1:00 PM CDT
Expired
Mar 14, 2025, 2:01 AM CDT
In force
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3075 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS73 KLBF 131846
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1246 PM MDT Thu Mar 13 2025

NEZ004-005-022>025-035>037-056>059-069-070-094-140945-
/O.UPG.KLBF.HW.A.0001.250314T1400Z-250315T1800Z/
/O.NEW.KLBF.HW.W.0003.250314T1400Z-250315T1800Z/
Sheridan-Eastern Cherry-Garden-Grant-Hooker-Thomas-Arthur-
McPherson-Logan-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Western
Cherry-
Including the cities of Eli, Kilgore, Cody, Enders, Imperial,
Champion, Merriman, Stapleton, Hyannis, Wauneta, Gordon,
Ogallala, Hayes Center, Big Springs, Ringgold, Paxton, North
Platte, Tryon, Thedford, Oshkosh, Grant, Halsey, Rushville,
Valentine, Lewellen, Mullen, Chappell, and Arthur
1246 PM MDT Thu Mar 13 2025 /146 PM CDT Thu Mar 13 2025/

...HIGH WIND WARNING IN EFFECT FROM 8 AM MDT /9 AM CDT/ FRIDAY TO 
NOON MDT /1 PM CDT/ SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of north central, panhandle, southwest, and west 
  central Nebraska.

* WHEN...From 8 AM MDT /9 AM CDT/ Friday to noon MDT /1 PM CDT/ 
  Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages will be possible. Travel will be difficult, 
  especially for high profile vehicles.

$$

NEZ006>010-026>029-038-071-140945-
/O.NEW.KLBF.HW.A.0002.250314T1800Z-250315T1800Z/
Keya Paha-Boyd-Brown-Rock-Holt-Blaine-Loup-Garfield-Wheeler-
Custer-Frontier-
Including the cities of Butte, Spencer, Taylor, Purdum,
Springview, Rose, Curtis, Broken Bow, Eustis, Atkinson,
Ainsworth, Lynch, Ericson, Bassett, Maywood, O'Neill, Bartlett,
Dunning, Brewster, and Burwell
146 PM CDT Thu Mar 13 2025

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY 
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, north central, and southwest Nebraska.

* WHEN...From Friday afternoon through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages will be possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Brown
1 follow-up statement
335 
WWUS73 KLBF 140701
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
201 AM CDT Fri Mar 14 2025

NEZ006>010-026>029-038-071-141515-
/O.UPG.KLBF.HW.A.0002.250314T1800Z-250315T1800Z/
/O.EXB.KLBF.HW.W.0003.250314T1800Z-250315T1800Z/
Keya Paha-Boyd-Brown-Rock-Holt-Blaine-Loup-Garfield-Wheeler-
Custer-Frontier-
Including the cities of Taylor, Brewster, Purdum, Dunning, Broken
Bow, Ericson, Maywood, Spencer, Eustis, Lynch, Bartlett,
Atkinson, Curtis, Rose, Springview, Butte, Ainsworth, Bassett,
Burwell, and O'Neill
201 AM CDT Fri Mar 14 2025

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM CDT 
SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central, north central, and southwest Nebraska.

* WHEN...From 1 PM this afternoon to 1 PM CDT Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages will be possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

NEZ004-005-022>025-035>037-056>059-069-070-094-141515-
/O.CON.KLBF.HW.W.0003.250314T1400Z-250315T1800Z/
Sheridan-Eastern Cherry-Garden-Grant-Hooker-Thomas-Arthur-
McPherson-Logan-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Western
Cherry-
Including the cities of Hyannis, Big Springs, Lewellen, Eli,
Champion, Wauneta, Halsey, Paxton, Chappell, Arthur, Cody,
Ringgold, Merriman, Valentine, Grant, Tryon, Stapleton, Kilgore,
Gordon, Ogallala, Mullen, Thedford, Enders, Oshkosh, Imperial,
Rushville, Hayes Center, and North Platte
101 AM MDT Fri Mar 14 2025 /201 AM CDT Fri Mar 14 2025/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS 
MORNING TO NOON MDT /1 PM CDT/ SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of north central, panhandle, southwest, and west 
  central Nebraska.

* WHEN...From 8 AM MDT /9 AM CDT/ this morning to noon MDT /1 PM 
  CDT/ Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages will be possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

NMJ

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Mar 13, 11:56 AM CDT, 1 hour 50 minutes earlier. Its key messages:

  • Critical fire weather conditions will occur today. A Red Flag Warning is in effect for all of western and north central Nebraska this afternoon through this evening.
  • Strong winds will spread from east to west across the area through the day Friday into Saturday morning. A High Wind Watch has been issued for areas along and west of Highway 83. This may need to be expanded eastward.
  • Rain and snow is likely Friday into Saturday morning. At this time amount look to remain light. Eastern portions of north central Nebraska have the higher potential to see at least some snow accumulation.
  • Another system may affect the area Tuesday night into Wednesday.
Area forecast discussion, Mar 13, 11:56 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1156 AM CDT Thu Mar 13 2025

.KEY MESSAGES...

- Critical fire weather conditions will occur today. A Red Flag
  Warning is in effect for all of western and north central
  Nebraska this afternoon through this evening.

- Strong winds will spread from east to west across the area through
  the day Friday into Saturday morning. A High Wind Watch has
  been issued for areas along and west of Highway 83. This may
  need to be expanded eastward.

- Rain and snow is likely Friday into Saturday morning. At this
  time amount look to remain light. Eastern portions of north
  central Nebraska have the higher potential to see at least
  some snow accumulation.

- Another system may affect the area Tuesday night into
  Wednesday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 355 AM CDT Thu Mar 13 2025

A deep longwave trough will be moving onshore across the western
U.S. coast today. This feature will advance eastward into the
Intermountain West by later today. Rapid surface cyclogenesis will
occur ahead of this, with a 990mb low located across northeast
Colorado by this evening. The surface pressure gradient will tighten
through the day across the plains ahead of the deepening low. Return
low-level moisture will be limited as the southerly winds increase.
With the low humidity and gusty south winds, critical fire weather
conditions are expected. Dew points do begin to rise some east of
Highway 83 tonight, and this will help bring a moderate recovery in
humidity values. Further details can be found in the fire weather
section below.

Otherwise, deep mixing will mix warmer air aloft to the surface
and expect a very warm day. In fact, near record highs will be
possible. Records for this time of year are in the upper 70s and
lower 80s. North Platte's record high for today is 78 degrees.
This was set in 2012. The forecast high is 80 degrees, so
records definitely in jeopardy today.

The longwave trough will bottom out across the four corners region
tonight. The surface low will continue to deepen across southwest
Nebraska into northwest Kansas, and should be somewhere around 982mb
by sunrise Friday morning. Winds will decrease some tonight, but
remain in the 10-20 mph range from the south-southeast for areas
east of Highway 83. A deep negatively tilted system will emerge into
the plains during the day Friday. A closed H5 circulation should be
centered across central Kansas midday Friday. This will quickly
advance northeastward and be near the Omaha area by early Saturday
evening. A very deep surface low will accompany this system, with
the NAM projecting a surface reflection near 973mb across south
central Nebraska late Friday afternoon. The surface low will
track into eastern Nebraska by Friday evening. Convection is
likely to develop across northeast Kansas into eastern Nebraska
during this timeframe.

In the meantime, a cold front will be progressing southeast across
our area from northwest to southeast. Strong mid-level FGEN will
initially be located across western Nebraska, where a band of
precipitation is likely. This looks to be a mix of rain and snow
and not expecting much if any accumulation out of this. The bigger
concern/question will be how the above mentioned convection evolves
across eastern Nebraska. Short-term model guidance suggests a new
deformation band will develop as the convection wraps back westward.
This will be very close to or in Boyd, Holt and Wheeler
counties Friday night into early Saturday morning. This will
have to be monitored very closely as dynamic cooling within this
heavier band of precipitation will bring a change over to snow.
With the strong winds expected, blowing snow would be a
concern. Speaking of high winds, have issued an initial High
Wind Watch Friday morning though Saturday morning for areas
mainly along and west of Highway 83. The higher winds will occur
in this area first, by late Friday morning. Guidance is not
screaming High Wind Warning, but there is at least some probability
of seeing wind gusts greater than 55 mph. With such a deep surface
low and extremely tight pressure gradient behind the advancing cold
front, feel guidance is likely too low. Waited to issue for areas
farther east for two reasons. 1) The later arrival of the cold front
and high winds, and 2) a small portion of the area could need a
Winter Storm Watch or warning when it becomes a bit more clear on
how the eastern Nebraska convection and associated deformation band
materializes Friday night.

As the system quickly ejects to the northeast precipitation will end
or have ended by Saturday morning. Depending on the amount of snow
accumulation, some blowing snow could be a problem through the day
Saturday across Boyd, Holt and Wheeler counties. Otherwise strong
winds, with potential gusts greater than 55 mph will continue
through at least the early afternoon hours Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Issued at 355 AM CDT Thu Mar 13 2025

Gusty west to northwest downslope flow will dry things out quickly
with a warm-up Sunday. Fire weather concerns will likely become a
concern again both Sunday and Monday. Another system is also
anticipated next week (Tuesday night into Wednesday). Ensembles have
been fairly consistent with this system, with at least some
precipitation expected during this time. Appears some Canadian air
will dive southward in the wake of this system, with below normal
temperatures likely Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1155 AM CDT Thu Mar 13 2025

VFR conditions with mid/high clouds expected at TAF sites
through Friday morning, though lower CIGs and precipitation will
be advancing from the west toward the end of the valid period.

Winds are just starting to increase as diurnal mixing becomes
established and expect mixing will be very good through this
afternoon. Based on expected winds at the top of the mixed layer
and all guidance indicating a deeply mixed boundary layer, will
indicate gusts through this afternoon at the higher end of
guidance at or above 30kt for both KLBF and KVTN. Winds will be
slow to diminish into this evening before going light/variable
late tonight, though winds aloft will be increasing with some
low level wind shear expected overnight. Surface winds will
remain light into Friday morning but will increase considerably
toward the end of the valid period and into Friday afternoon.
Will not attempt to get specific with timing for only the last
couple of hours of the TAf period and keep winds on the light
side through 18Z Friday and allow later TAF issuances show a
more precise trend for winds.

&&

.FIRE WEATHER...
Issued at 355 AM CDT Thu Mar 13 2025

An approaching upper-level disturbance crossing the Rockies will
lead to the formation of low pressure along the Front Range
through Friday. Southerly flow will quickly become established
across western and central Nebraska by early Thursday as a
result. The latest short- term guidance paints a high confidence
scenario of overlap between strong winds and dry air at the
surface with HREF probabilities of reaching critical conditions at
70 percent or greater for much of the local area. Forecast
soundings show deep mixing exceeding 3km in even the more
pessimistic solutions and this will coincide with strengthening
flow off the surface. A surface trough will approach from the west
and serve as the dividing line for stronger wind gusts to the east
and weaker to the west. For now, believe this should set up near
if not west of Highway 61 allowing strong southerly winds to
envelope much of the forecast area. Current forecast speeds top
out around 35 mph. As forecast highs exceed 20F above normal for
mid- March and even approach record values, afternoon humidity
values will plummet into the low teens. Winds will weaken in the
overnight Thursday into Friday, but should remain elevated enough
outside the sheltered areas such as valleys to limit humidity
recovery. Recovery should range from around 50 to 75 percent so
concerns would continue through the overnight hours should any
fire starts occur.

Though strong winds will redevelop Friday for much of the area
with anticipated gusts of 50 to 60 mph for many, the influx of
cooler air and precipitation chances should hold afternoon
humidity values safely above critical levels. Precipitation should
remain mostly scattered and while a few locations stand
reasonable chance (greater than 50 percent) of seeing wetting
rains, widespread wetting rains for all of western Nebraska
appears unlikely. Precipitation chances peak Friday night into
early Saturday before subsiding west to east through midday. The
latest QPF calls for amounts of less than two tenths of an inch
for much of the area but closer to 0.25-0.35" near and east of the
Highway 281 corridor. Fire weather concerns will quickly return
for early next week and Monday appears to have the best overlap of
winds and humidity to possibly warrant later headlines.
Temperatures will quickly fall back to seasonable and even below
normal values towards the middle of next week which should temper
fire weather concerns in the extended forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-208>210-219.
High Wind Watch from Friday morning through Saturday afternoon
for NEZ004-005-022>025-035>037-056>059-069-070-094.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
FIRE WEATHER...NMJ
Hazardous weather outlook, Mar 13, 10:50 AM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1050 AM CDT Thu Mar 13 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-141200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1050 AM CDT Thu Mar 13 2025 /950 AM MDT Thu Mar 13 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Critical fire weather conditions across all of central and western
Nebraska will cause any existing fires of new fire starts to spread
rapidly and be very difficult or impossible to control.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong storm system will cross the central Plains bringing
multiple hazards to the area for Friday and Saturday.

Strong northerly winds are expected to develop behind a passing cold
front. A High Wind Watch has been issued for areas west of Highway
83 Friday morning through Saturday morning where wind gusts of 50 to
60 mph are likely. Strong winds will continue further east with
gusts in the 45 to 55 mph range.

Scattered to widespread rain is expected with precipitation
potential peaking late Friday into early Saturday. While
precipitation will largely fall as rain, a transition to rain/snow
mix or all snow is possible for northern Nebraska. Though snowfall
should remain brief in nature, higher intensity bursts of snow may
lead to travel impacts from slick roads and reduced visibilities.
Precipitation will taper off Saturday morning.

Additional fire weather concerns will exist Friday through early
next week. At this time, the greatest overlap of strong winds and
low humidity will occur Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:13 AM CDTHigh Wind WatchLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 9 more11 hr
Mar 13, 1:46 PM CDTHigh Wind WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more40 hr

Nearby

High Wind Watches in Nebraska, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.